Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 18, 2004, 3:38 PM EDT for Marquette County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2004, 3:38 PM EDT (19:38 UTC)
- Expired
- Aug 18, 2004, 4:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Marquette, MI
- Area
- Counties, with a storm outline in the text
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 11:55 AM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 18, 11:55 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1155 AM EDT WED AUG 18 2004
.DISCUSSION...
APPROACHING UNSEASONABLY POTENT SHORTWAVE AS NOTED ON WATER VAPOR
SATELLITE IMAGERY ALREADY BEGINNING TO IMPACT FAR WESTERN CWA AS OF
15Z. SURFACE PRES ANALYSIS SHOWS A RAPIDLY DEEPENING LOW...993MB AT
12Z AND 988MB AT 15Z...WITH STRONG SUBSIDENCE AND GUSTY WINDS BEHIND
THE MAIN FRONTAL PASSAGE. THIS FRONT IS CURRENTLY SITUATED ACROSS
MN...STRETCHING FROM NEAR INTERNATIONAL FALLS TO THE SOUTHWEST
CORNER OF THE STATE. A SECOND FRONT WAS NOTED ACROSS THE MN-CANADIAN
BORDER...WHERE SURFACE OBS INDICATED WIND GUSTS WERE SUSTAINED AT 20
TO 25 KTS...WITH FREQUENT GUSTS OF 30-35 KTS. WINDS ACROSS CWA AS OF
15Z WERE SHOWING SIGNS OF PICKING UP...WITH IWD...CMX...SAW ALL
GUSTING TO 20 TO 25 KTS. STRONG GUSTY WINDS ARE EXPECTED TO INCREASE
ACROSS CWA THIS AFTERNOON...ESPECIALLY ALONG THE KEWEENAW PENINSULA
AND LAKE SUPERIOR SHORELINES OF ALGER AND LUCE COUNTIES...WHERE WIND
ADVISORIES WILL REMAIN IN EFFECT.
ALTHOUGH SOME THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING
MAY PRODUCE LARGE HAIL AS WET BULB ZEROES FALL TO AROUND 9,000
FT...LIS DECREASE TO -1 TO -3...AND STABILITY DECREASES...MAIN
THREAT WILL BE DAMAGING WINDS FROM A DEVELOPING LINE OF STORMS. THIS
IS DUE TO STRONG NEARLY PARALLEL LOW AND MID LEVEL WINDS...40-45KTS
AT 850MB AND AROUND 80KTS AT 500MB...AND A RAPID DRYING OF AIR IN
THE 700-500MB LAYER BEHIND FRONTAL PASSAGE.
KDLH RADAR NOT SHOWING MUCH IN THE WAY OF -SHRA/TSRA ACTIVITY...BUT
CELLS DEVELOPING OVER THE MN ARROWHEAD SOUTHWEST TOWARD DULUTH ARE
SHOWING SIGNS OF INCREASING REFLECTIVITY AS THEY HEAD INTO A MORE
UNSTABLE AIRMASS FROM BETTER SOLAR HEATING AND WARM AIR ADVECTION
AHEAD OF THE FRONT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY THIS AFTN INTO THIS EVENING MIZ001-003.
WIND ADVISORY THIS EVENING INTO EARLY MORNING FRIDAY MIZ006-007.
GALE WARNING FOR LK SUPERIOR.
&&
LAROSAHazardous weather outlook, Aug 18, 5:40 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 540 AM EDT WED AUG 18 2004 MIZ001>007-009>014-084-085-191200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 540 AM EDT WED AUG 18 2004 ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WEST AND CENTRAL UPPER MICHIGAN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER WESTERN UPPER MICHIGAN. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY EARLY AFTERNOON OVER WESTERN UPPER MICHIGAN AND BY MID AFTERNOON OVER CENTRAL UPPER MICHIGAN. THUNDERSTORMS THAT DEVELOP INITIALLY COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THE AFTERNOON PROGRESSES IT IS POSSIBLE THAT A LINE OF THUNDERSTORMS COULD FORM...WITH DAMAGING WINDS THE MAIN HAZARD. THE HIGHEST LIKELIHOOD FOR SEVERE THUNDERSTORMS WOULD BE AFTER 2 PM EDT FROM BARAGA TO WATERSMEET...AND AFTER 4 PM EDT AT MARQUETTE AND ESCANABA. THUNDERSTORMS WILL CONTINUE TO SWEEP EAST AND END EARLY THIS EVENING AT MANISTIQUE AND NEWBERRY. GALE FORCE WINDS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER WESTERN LAKE SUPERIOR AND THE KEWEENAW PENINSULA...AND ON EASTERN LAKE SUPERIOR AND THE ADJACENT SHORELINE EAST OF MARQUETTE THIS EVENING. SEE THE LATEST WIND STATEMENTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLA
In the hours before
Special weather statement, Aug 18, 2:35 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 235 PM EDT WED AUG 18 2004 LMZ221-248-LSZ221-241>248-MIZ001>007-009>014-084-085-190100- LAKE SUPERIOR...SAXON HARBOR TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL...INCLUDING KEWEENAW BAY AND HURON BAY...TO THE HURON ISLANDS MI- HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE MICHIGAN...SEUL CHOIX POINT TO POINT DETOUR MI- BAY OF GREEN BAY NORTH OF A LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE MI- ALGER BARAGA DELTA DICKINSON GOGEBIC IRON KEWEENAW LUCE MARQUETTE MENOMINEE NORTHERN HOUGHTON NORTHERN SCHOOLCRAFT ONTONAGON SOUTHERN HOUGHTON SOUTHERN SCHOOLCRAFT 235 PM EDT WED AUG 18 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT (8 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT (8 PM CDT) FOR THE FOLLOWING COUNTIES IN UPPER MICHIGAN. ALGER...BARAGA...DELTA...DICKINSON...GOGEBIC...HOUGHTON...IRON... KEWEENAW...LUCE...MARQUETTE...MENOMINEE...ONTONAGON...SCHOOLCRAFT THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE SUPERIOR AND LAKE MICHIGAN. A LINE OF THUNDERSTORMS WILL SPREAD ACROSS WEST AND CENTRAL UPPER MICHIGAN THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND HAIL UP TO AN INCH IN DIAMETER. BRIEF HEAVY RAIN COULD ALSO OCCUR WITH THE STRONGER STORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. JLB
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:49 PM EDT | Special Marine Warning | MQT | 86 min | |
| Aug 18, 3:41 PM EDT | Special Marine Warning | MQT | 64 min | |
| Aug 18, 4:03 PM EDT | Tornado Warning | MQT | Menominee | 57 min |
| Aug 18, 4:11 PM EDT | Special Marine Warning | MQT | 94 min | |
| Aug 18, 4:11 PM EDT | Special Marine Warning | MQT | 94 min | |
| Aug 18, 4:11 PM EDT | Special Marine Warning | MQT | 94 min | |
| Aug 18, 4:17 PM EDT | Special Marine Warning | MQT | 88 min | |
| Aug 18, 4:45 PM EDT | Special Marine Warning | MQT | 90 min | |
| Aug 18, 5:26 PM EDT | Special Marine Warning | MQT | 94 min | |
| Aug 18, 5:47 PM EDT | Special Marine Warning | MQT | 88 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.